sábado, 8 de octubre de 2016

Home | AHRQ Patient Safety Network

Home | AHRQ Patient Safety Network

PSNet email header



WebM&M Cases

  • SPOTLIGHT CASE
  •  
  • CME/CEU
Commentary by Brittany McGalliard, PharmD; Rita Shane, PharmD; and Sonja Rosen, MD
An elderly woman with multiple medical conditions experienced new onset dizziness and lightheadedness. A home visit revealed numerous problems with her medications, with discontinued medications remaining in her pillbox and a new prescription that was missing. In addition, on some days she was taking up to five blood pressure pills, when she was supposed to be taking only two.
Commentary by Jennifer Morris and Marie Bismark, MD
Assuming its dosing was similar to morphine, a physician ordered 4 mg of IV hydromorphone for a hospitalized woman with pain from acute pancreatitis. As 1 mg of IV hydromorphone is equivalent to 4 mg of morphine, this represented a large overdose. The patient was soon found unresponsive and apneic—requiring ICU admission, a naloxone infusion overnight, and intubation. While investigating the error, the hospital found other complaints against that particular physician.
Commentary by Annie Yang, PharmD, and Lewis Nelson, MD
Admitted for knee surgery, a man was given his medications at 10 PM, including oral dofetilide (an antiarrhythmic agent with a strict 12-hour dosing interval). In the electronic health record, "q12 hour" drugs are scheduled for 6 AM and 6 PM by default. Because the patient was scheduled to leave for the operating room before 6 AM, the nurse gave the dose at 4 AM. Preoperative ECG revealed he had severe QTc prolongation (putting him at risk for a fatal arrhythmia), and surgery was canceled.